Category: Professional Posters
Basaglar (insulin glargine) is a long-acting insulin, a biosimilar of Lantus (insulin glargine). It was approved and launched in the United States in December 2016. Since then, it has become a preferred version of insulin glargine on many drug formularies, leading to its frequent use.
A 58 y/o female was referred to the Clinical Pharmacy service for diabetes education and medication therapy management by her Primary Care Physician. The decision was made to start a basal insulin due to the patient's elevated Hemoglobin A1C. Basaglar was the insulin chose due to its preferred status on the patient's formulary. The patient was started on 10 units daily. Despite titrating the dose up to 60 units twice daily, the patient continued to have blood glucose readings in the 400 mg/dL range. In an attempt to correct for administration error, the patient switched insulin pens at the advice of the pharmacist. It was also confirmed that she had been utilizing the correct injection technique although the patient was concerned that insulin continued to leak out despite holding the pen in place for 10 seconds or more after the injection.
Upon presenting to a visit with her PCP, the patient was switched to Levemir insulin. After the switch of insulins, the patient's blood sugar was able to be controlled on 40 units of Levemir daily. The patient's Hemoglobin A1C was 13.9% immediately prior to the switch and decreased to 7.9% in a period of three months after the switch to Levemir. The patient continued to utilize the same injection technique and discussed that the insulin was no longer leaking after the completion of the injection.
A PubMed search utilizing the keywords "basaglar", "treatment failure", "case report" did not result in any information. As such, this may be the first case report discussing treatment failure with Basaglar insulin. Clinicians should be aware of this and consider switching the patient's basal insulin if treatment failure is a concern.